Thunderstorm Wind, Barry
- When
- August 4, 5:55 PM CST
- Where
- Barry County, 2 mi SE of Monett
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.900, -93.883
Several large tree limbs were blown down from thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several large tree limbs were blown down from thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 5:30 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 630 PM CDT MON AUG 4 2003 .SEVERE WEATHER DISCUSSION... ISENTROPIC PRESSURE ADVECTION INDUCED ELEVATED CONVECTIVE CLUSTER OVER EASTERN KANSAS...IS NOW BEGINNING TO MOVE INTO A MORE UNSTABLE ENVIRONMENT. TEMPERATURES OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WARMED INTO THE HIGH 80S TO LOW 90S...WITH DEW POINTS RUNNING IN THE LOW TO MID 70S. ICT RADAR RETURNS OVERLAID WITH LIGHTNING DATA INDICATES THAT THESE STORMS ARE GRADUALLY INCREASING IN STRENGTH. MODIFIED MODEL SOUNDING NEAR JOPLIN DERIVES MEAN BOUNDARY LAYER TEMP CAPES OF 3500 TO 4000 J/KG. GIVEN THE LACK OF ANY INHIBITION AND PWATS APPROACHING TWO INCHES...THESE STORMS WILL LIKELY BECOME SURFACE BASED AND STRENGTHEN TO SEVERE LIMITS WITHIN THE NEXT FEW HOURS. INITIALLY...TOTAL SHEAR MAGNITUDES WILL NOT LIKELY BE SUFFICIENT SUPERCELLULAR STORM ORGANIZATION. MAIN HAZARDS WILL LIKELY BE LARGE HAIL AND STRONG WIND GUSTS ASSOCIATED WITH WET MICROBURSTS AND BOWING SEGMENTS LATER TONIGHT. FLASH FLOODING WILL ALSO BE OF CONCERN WITH THE POTENTIAL FOR TRAINING CELLS...AND THE EXPECTED DEVELOPMENT OF AN INTENSE CONVECTIVE CLUSTER TONIGHT. .DISCUSSION... SUBJECTIVE ANALYSIS OF SURFACE AND VISIBLE SATELLITE DATA SUGGESTS THAT QUASI-STATIONARY FRONT SEPARATING A TROPICAL AIRMASS TO THE SOUTH FROM A MODIFIED CANADIAN AIRMASS TO THE NORTH HAS LIFTED BACK TO A LINE ROUGHLY FROM CLINTON TO SALEM MO EARLY THIS AFTN. MODEST SURFACE CONVERGENCE ONCE AGAIN WAS FAVORING FAR EASTERN PORTIONS OF THE CWA WHERE ALREADY DEEP CONVECTION WAS BEGINNING TO DEVELOP IN AN AREA THAT WAS BECOMING VERY UNSTABLE. WILL CONTINUE TO MONITOR THREAT FOR SEVERE WEATHER POTENTIAL ALONG REMNANT CONVERGENCE BOUNDARY ACROSS SOUTH CENTRAL MO WHERE SURFACE BASED LIFT SHOULD OVERCOME WEAK MID LEVEL CAP. SVR T-STORM WATCH WILL BE ISSUED SHORTLY IN THIS AREA. OF MUCH MORE CONCERN IS THE EXPECTED MCS DEVELOPMENT OVER SE KS/WRN MO TONIGHT. STRONG SHORTWAVE WAS QUITE EVIDENT ON WATER VAPOR IMAGERY FROM CENTRAL SOUTH DAKOTA THROUGH NW KANSAS...AND ALIGNED VERY WELL TO A SHARP LEE TROUGH/DRYLINE AT THE SURFACE IN THAT AREA. AHEAD OF THIS SYSTEM SOME WEAK CONVECTION WAS MOVING THROUGH NORTH CENTRAL KANSAS...AND MAY PROVIDE SOME EARLY EVENING PROBLEMS ACROSS WRN MO/SE KS BUT THE MAIN IMPETUS FOR TONIGHTS EVENT SHOULD ARRIVE LATER. BY MID EVENING...EXPECT SRLY LOW LEVEL JET TO STRENGTH TO AROUND 40 KNOTS...AIDED BY SYNOPTIC SCALE ASCENT WITH APPROACHING SYSTEM TO THE NW. STRONG LOW LEVEL WARM AIR ADVECTION WILL INTERSECT A VERY SHARP NW-SE ORIENTED FRONTAL ZONE THAT IS WELL DEFINED IN 850MB THETA-E FIELDS. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED OVER ERN KS AS VERY UNSTABLE LOW LEVEL AIRMASS IS TAPPED. ONCE AGAIN...VERTICAL SHEAR PROFILES ARE EXPECTED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER AS LOW LEVEL JET AND STRONG NWLY FLOW ALOFT WORK IN TANDEM...HOWEVER TIMING COULD PLAY A ROLE IN BOUNDARY LAYER DECOUPLING AND DOWNWARD MOMENTUM TRANSPORT. WOULD APPEAR THAT GREATEST THREAT FOR WIND DAMAGE AND ISOLATED LARGE HAIL WOULD OCCUR BEFORE MAINLY BEFORE MIDNIGHT AND RESTRICTED TO WRN MO AND SE KS. THUNDERSTORM CLUSTERS ARE EXPECTED TO QUICKLY ORGANIZE INTO AN MCS OVER WRN MO AFTER MIDNIGHT. BY THIS TIME...STRONG THETA-E ADVECTION WILL LIKELY RESULT IN PRECIPITABLE H20 VALUES APPROACHING 2 INCHES OVER SW MO AND SE KS. POTENTIAL FOR WIDESPREAD FLOODING WILL BECOME AN INCREASING CONCERN AS CORIOLIS INDUCED VEERING OF THE LOW LEVEL JET WILL GRADUALLY CAUSE CONVECTIVE REDEVELOPMENT ALONG TAIL END OF THE ELEVATED FRONTAL ZONE...WITH CELLS PROPAGATION RESULTING IN TRAINING ALONG WELL-DEFINED THETA-E RIDGE AXIS. GIVEN THAT MANY AREAS HAVE RECEIVED 4 TO 8 INCHES OF RAIN SINCE LAST MONDAY...FEEL THAT A FLOOD WATCH IS CERTAINLY JUSTIFIED ALONG EXPECTED TRACK OF THIS MCS. WILL UPDATE WWA SECTION BELOW ONCE I OUTLINE THE WATCH AREA. SYSTEM SHOULD SETTLE SOUTH INTO ARKANSAS TUESDAY MORNING...BUT HAVE OPTED TO MAINTAIN LOW CHANCE POPS THROUGH TUESDAY NIGHT AS ONCE LAST WEAK SHORTWAVE CRESTS THE RIDGE AND DROPS INTO LARGE EAST COAST TROUGH. UPPER LEVEL FLOW PATTERN ABOUT AS AMPLIFIED AS IVE EVER SEEN FOR EARLY AUGUST...AND CERTAINLY ISNT GOING TO CHANCE FOR THE FORESEEABLE FUTURE. SPRAWLING RIDGE OVER THE WESTERN US SHOULD BUILD MORE NRLY FLOW INTO THE AREA FOR WEDNESDAY. HAVE MADE NO CHANGES TO THE EXTENDED WITH DRY WEATHER GENERALLY ANTICIPATED AND TEMPERATURES NEAR CLIMATOLOGY. && .AVIATION... COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS EASTERN KANSAS AND WESTERN MISSOURI PRIOR TO 23Z...WILL BE THE MAIN CONCERN DURING THE NEXT 6 HRS. OUT AHEAD OF THIS AREA...ATMOSPHERIC CONDITIONS WERE CONDUCIVE FOR ISOLATED SEVERE WEATHER WITH LOCALIZED IFR CONDITIONS. A FEW CELLS IN WEST CENTRAL MISSOURI WERE ALONG A LINE OF CONVERGENCE BETWEEN 950/900MB WHICH SEEMS TO BE LEANING TOWARD BUILDING TOWARD KSGF DURING THE NEXT 2 HRS (01-02Z). MOST OF THE AREA WILL BE VFR WITH CEILINGS AT OR ABOVE 5000 FEET. KJLN MAY BRIEFLY GO MVRF CONDITIONS EARLY THIS EVENING...BUT MOST OF THE SIGNIFICANT WEATHER SHOULD HOLD OFF UNTIL AFTER MIDNIGHT. LIKE THE PREVIOUS DISCUSSION ON THE LOW LEVEL JET INTERACTION WITH THE DEEPER MOISTURE FORECASTED TO MOVE INTO BOTH KJLN/KSGF AREAS AFTER MIDNIGHT. THE EXACT TIME FRAME WILL BE TRICKY BUT IT SEEMS A GOOD POSSIBILITY OF A LARGE AREA OF MVFR AND OR LOCALIZED IFR CONDITIONS AFTER 09Z THROUGH 15Z. WILL KEEP TAFS IN CHECK UNTIL NEXT ISSUANCE AT 06Z...BUT IT MAY CHANGE IF DEVELOPMENT IS SOONER. --JLT && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLASH FLOOD WATCH SOUTHWEST OF A LINE FROM NEVADA TO SPRINGFIELD TO BRANSON. .KS...FLASH FLOOD WATCH FOR CRAWFORD...CHEROKEE...BOURBON. BOOKBINDER (PUBLIC)/JLT (AVIATION)/CRAMER (SEVERE)
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE TONIGHT WITH THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF QUARTERS...DAMAGING WIND GUSTS OF 60 TO 70 MPH...AND WIDESPREAD FLOODING. AREAS AFFECTED AND TIMING: ISOLATED TO SCATTERED THUNDERSTORMS MAY AFFECT LOCATIONS EAST OF AN OSAGE BEACH TO WEST PLAINS LINE THIS AFTERNOON...HOWEVER THE GREATEST THREAT FOR ORGANIZED SEVERE WEATHER WILL OCCUR MAINLY AFTER SUNSET ACROSS PORTIONS OF EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI...ALONG AND NORTHWEST OF A LINE FROM NEOSHO TO OSCEOLA. THUNDERSTORMS WILL AFFECT THE REMAINDER OF THE REGION FROM THE LATE EVENING INTO THE OVERNIGHT HOURS....BUT ESPECIALLY SOUTH OF AND WEST OF HIGHWAY 13. DISCUSSION: EVEN WITH A THIN SHIELD OF CLOUDINESS OVER WESTERN MISSOURI... THE AIRMASS WAS BECOMING HOT AND QUITE UNSTABLE OVER THE ENTIRE OZARKS REGION EARLY THIS AFTERNOON. A BOUNDARY SEPARATING A VERY TROPICAL AIRMASS FROM A MUCH DRIER AIRMASS TO THE NORTH HAD LIFTED BACK NORTH THIS AFTERNOON...AND WAS SITUATED FROM NEAR CLINTON MISSOURI TO ROLLA TO SALEM. ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THIS STATIONARY FRONT THIS AFTERNOON...BUT SEVERE WEATHER IS GENERALLY NOT ANTICIPATED. FURTHER WEST...A STRONG UPPER LEVEL DISTURBANCE WAS MOVING INTO NORTH CENTRAL KANSAS AND WILL APPROACH SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THIS EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS KANSAS THIS AFTERNOON AND PUSH INTO WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. VERTICAL WIND PROFILES ARE EXPECTED TO BECOME QUITE IMPRESSIVE THIS EVENING AS A STRENGTHENING LOW LEVEL JET INTERACTS WITH A STRONG JET STREAM THAT WILL ACCOMPANY THE UPPER LEVEL SYSTEM. THEREFORE...THERE IS THE POTENTIAL FOR STORMS TO BECOME SEVERE WITH A THREAT FOR DAMAGING WINDS AND POSSIBLY LARGE HAIL. OVERNIGHT...THE STORMS WILL ORGANIZE INTO A COMPLEX THAT WILL BECOME CONDUCIVE FOR TRAINING THUNDERSTORMS. GIVEN THE EXTREMELY MOIST TROPICAL AIRMASS THAT WILL BE IN PLACE OVER THE REGION...THE THREAT FOR FLOODING WILL BECOME AN INCREASING CONCERN AFTER MIDNIGHT OVER SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LACK OF A STRONG HIGH PRESSURE SYSTEM WILL KEEP THE FRONT DRAPED ACROSS THE AREA ON TUESDAY. THUNDERSTORMS WILL WILL LIKELY BE ONGOING TUESDAY MORNING ANY MAY CONTINUE ACROSS SOUTHERN MISSOURI INTO THE AFTERNOON AND EVENING HOURS. AT THIS TIME IT DOES NOT APPEAR THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT...AND THEREFORE HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS THE ENTIRE OZARKS REGION...BUT ESPECIALLY SOUTH AND WEST OF A OSCEOLA TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
MOZ081-082-092-096>098-105-106-050200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 247 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 835...IN EFFECT UNTIL 900 PM CDT MONDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: DOUGLAS...HOWELL...LACLEDE...OREGON...OZARK...SHANNON...TEXAS AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... HOUSTON...LEBANON...MAMMOTH SPRING AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>104-050400- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 837...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...GREENE... HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST. CLAIR... STONE...TANEY...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TERRY
The Springfield radar (KSGF), 57 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333240.